|Food Intake & Meds
Sep 3, 2005
I have been on a combo of Sustiva, Viread & Epivir for almost a year now. My VL is undetectable and my CD4 is 450. The meds have recommendations for food intake - Sustiva (on empty stomach) and Vired/Epivir (with a small snack or meal). Does it have any effect on the med's performance to take them all on an empty stomach? I have been for several months now as it is easy for me adhere. My doctor said it is okay, but on here I saw that someone said it is very important to follow the food suggestions. I am paranoid now. Should I revert back to following the food intake suggestions?
| Response from Dr. Wohl
It is great that you are so actively involved in your care. For some HIV medications it is essential that meal requirements be followed. A great example is nelfinavir (Viracept). This medication definitely needs to be taken with food. In contrast, ddI (Videx) is a drug that almost always (exception is when combined with tenofovir) needs to be taken on an empty stomach.
The good news in your case is that neither tenofovir or Epivir are required to be taken with food. Furthermore, it is recommended that Sustiva be taken without food as food increases absorbsion of the drug into your system and could increase side effects. So, in your case taking all three at once without food is fine.
Keep up the excellent work you are doing to care for yourself.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Most Common Medication Prescribed For Gonorrhea?
- What Happens If You Get Reinfected With Chlamydia?
- What Color Are Genital Warts?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- What Are The Long Term Effects Of Histoplasmosis?
- What Are The Consequences Of Untreated Shingles?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.